We consider a generalization of the classical pinning problem for integer-valued random walks conditioned to stay non-negative. More specifically, we take pinning potentials of the form j 0 εjNj, where Nj is the number of visits to the state j and {εj} is a non-negative sequence. Partly motivated by similar problems for low-temperature contour models in statistical physics, we aim at finding a sharp characterization of the threshold of the wetting transition, especially in the regime where the variance σ2 of the single step of the random walk is small. Our main result says that, for natural choices of the pinning sequence {εj }, localization (respectively delocalization) occurs if σ−2 j 0(j + 1)εj δ−1 (respectively δ), for some universal δ < 1. Our finding is reminiscent of the classical Bargmann-Jost-Pais criteria for the absence of bound states for the radial Schrödinger equation. The core of the proof is a recursive argument to bound the free energy of the model. Our approach is rather robust, which allows us to obtain similar results in the case where the random walk trajectory is replaced by a self-avoiding path γ in Z2 with weight exp(−β|γ|), |γ| being the length of the path and β > 0 a large enough parameter. This generalization is directly relevant for applications to the above mentioned contour models.

Caputo, P., Toninelli, F.L., Martinelli, F. (2015). Multi-level pinning problems for random walks and self-avoiding lattice paths. ELECTRONIC JOURNAL OF PROBABILITY, 20(8), 1-29 [10.1214/EJP.v20-3849].

Multi-level pinning problems for random walks and self-avoiding lattice paths

CAPUTO, PIETRO;MARTINELLI, Fabio
2015

Abstract

We consider a generalization of the classical pinning problem for integer-valued random walks conditioned to stay non-negative. More specifically, we take pinning potentials of the form j 0 εjNj, where Nj is the number of visits to the state j and {εj} is a non-negative sequence. Partly motivated by similar problems for low-temperature contour models in statistical physics, we aim at finding a sharp characterization of the threshold of the wetting transition, especially in the regime where the variance σ2 of the single step of the random walk is small. Our main result says that, for natural choices of the pinning sequence {εj }, localization (respectively delocalization) occurs if σ−2 j 0(j + 1)εj δ−1 (respectively δ), for some universal δ < 1. Our finding is reminiscent of the classical Bargmann-Jost-Pais criteria for the absence of bound states for the radial Schrödinger equation. The core of the proof is a recursive argument to bound the free energy of the model. Our approach is rather robust, which allows us to obtain similar results in the case where the random walk trajectory is replaced by a self-avoiding path γ in Z2 with weight exp(−β|γ|), |γ| being the length of the path and β > 0 a large enough parameter. This generalization is directly relevant for applications to the above mentioned contour models.
Caputo, P., Toninelli, F.L., Martinelli, F. (2015). Multi-level pinning problems for random walks and self-avoiding lattice paths. ELECTRONIC JOURNAL OF PROBABILITY, 20(8), 1-29 [10.1214/EJP.v20-3849].
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11590/135836
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 0
  • ???jsp.display-item.citation.isi??? 0
social impact